FROM OUR EXPERTS
Do your knees feel wobbly or are your legs giving way? If you answered yes to either one of these questions, then you might be experiencing a condition known as Arthrogenic Muscle Inhibition. That’s a fancy way to say that the muscle weakness is caused by joint arthritis, injury and pain.
As a protective mechanism, the nervous system has reflexes that shut down muscle activity in order to protect the injured body part. In the case of an injured knee, ankle or other joint, doctors have observed significant muscle deactivation in response to joint swelling, pain, and arthritis. 1
In response to knee injury, surgery or arthritis, the quadriceps muscles become very weak. Even the hamstring and buttocks muscles are weakened in order to protect the knee. In response to an ankle injury or other painful process, the lower leg muscles in the calf start to lose their power. Researchers are even able to duplicate this arthrogenic muscle response by simulating joint swelling a...
The question was raised in response to my last SharePost: does the aging process not result in incontinence due to lack of mobility or dexterity? The answer is that it is certainly possible. As I always say, incontinence is a symptom of something else that is happening in the body. It is not a disease in and of itself. For example, incontinence can be the result of a weak sphincter (the muscle that clamps off the urethra, which is the tube that brings the urine from the bladder out of your body) or a neurological problem, perhaps due to a condition like MS. When everything with the bladder and/or bowel seems to be in normal working order, but leakage is still happening for other reasons, we call that functional incontinence. There are two main causes of functional incontinence. The first cause is the one listed above: basic problems with reaching and using a toilet in time due to challenges with mobility (such as being slowed down by using a walker) or dexterity (such...
Weakness is a lack of physical strength. Being weak may affect your balance and your ability to move around. You may feel you have to make more of an effort than usual to move your arms or legs. If you're feeling weak, you may find it harder to do your daily activities.
If you're weak, you also may feel tired and have:
trouble standing or sitting
loss of appetite
shortness of breath
Weakness can be caused by the following breast cancer treatments:
Arimidex (chemical name: anastrozole)
Aromasin (chemical name: exemestane)
Femara (chemical name: letrozole)
Evista (chemical name: raloxifene)
Fareston (chemical name: toremifene)
Faslodex (chemical name: fulvestrant)
Avastin (chemical name: bevacizumab)
Herceptin (chemical name: trastuzumab)
Tykerb (chemical name: lapatanib)
ovarian shutdown with Lupron (chemical name: leuprolide)
Weakness also can be caused by some pain medications, a...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.